How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 2717
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I had my gall bladder removed due to stones a few yrs ago

Customer Question

I had my gall bladder removed due to stones a few yrs ago yet I have loose bms every day and I feel very tired and need to sleep during the day and night and cannot seem to get much done because of it. I have a bm about 20 minutes after I eat anything.
Submitted: 4 months ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 4 months ago.


Im sorry to hear about your symptoms. Now the diarrhea which you are experiencing can be due to a number of conditions. The first thing which comes to mind is that you could have Post cholecystectomy syndrome, this is a condition in which you can experience symptoms like diarrhea, bloating, burning in the chest and the abdomen, fatigue, weakness, nausea etc. this would be diagnosed on a clinical examination as well as with specific tests which would look at the remnants of the biliary system. In some cases an ERCP may be needed to look at the bile duct.

Now another cause of the loose stools can be irritable bowel syndrome. this is a diagnosis of exclusion which means that other causes have to be excluded first. irritable bowel syndrome can cause diarrhea, abdominal cramping as well as bloating. Once diagnosed the treatment is with dietary modification and with anti diarrheal drugs.

Another cause of the diarrhea, weakness, excessive somnolence can be a hormonal issue. Thyroid disorders can cause all of these symptoms and can be easily diagnosed with the help of a simple thyroid function test. If you also have abnormal pigmentation on the body addisons disease is a possibility in which there is decreased production of cortisol by the adrenal glands. This can also cause weight loss as well.

Lastly, this can be due to malabsorption syndrome which is a condition in which there is decreased absorption of nutrients from the intestine. This can cause fatigue, pallor, diarrhea as well as weight loss. There are a number of conditions which can cause this problem including celiac disease. This would be true if your diarrhea has been peristent for more than 3 weeks.

In short if your diarrhea or loose stools have persisted for more than 3 weeks, then you do need a workup for all of the above conditions. In addition the hormonal issues should also be considered here. One more thing is that you should consider using OTC prilosec instead of ranitidine, it is much more effective in controlling the acid production in the stomach and can provide relief from symptoms like burning, bloating etc.

The best thing would be to talk to your doctor regarding these options so that the underlying cause can be determined.

Do you have any more questions?

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

Related Medical Questions